Advanced search
1 file | 342.87 KB

Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis : EMAS position statement

(2017) MATURITAS. 101. p.23-30
Author
Organization
Abstract
Background: Bisphosphonates and denosumab are used extensively in the treatment of postmenopausal osteoporosis. Despite their proven efficacy in the reduction of vertebral and non-vertebral fractures, their optimal duration of use has not been determined. The occurrence of adverse effects, such as osteonecrosis of the jaw (ONJ) and atypical femoral fractures (AFF), has raised the issue of bisphosphonate or denosumab discontinuation ("drug holiday") after a certain treatment period. Aim: To assess the effect of bisphosphonate and denosumab discontinuation on fracture risk, as well as its possible benefits in reducing the risk of adverse effects. Methods: Systematic review and consensus of expert opinion. Results and conclusions: Discontinuation of bisphosphonates should be considered in all patients who have beentreated for more than five years with alendronate, risedronate or zoledronic acid. In view of the limited evidence, no robust recommendations can be made for ibandronate and denosumab. If the patient has not experienced fractures before or during therapy and the fracture risk is low, a "drug holiday" canbe recommended. Although there is no solid evidence, 1-2 years for risedronate, 3-5 years for alendronate and 3-6 years for zoledronic acid are suggested. After this time, the patient should be reassessed. If a new fracture is experienced, or fracture risk has increased or BMD remains low (femoral neck T-score 2.5), antiosteoporotic treatment should be resumed. In the case of denosumab discontinuation, close monitoring is suggested, due to the possibility of rebound fractures.
Keywords
ZOLEDRONIC ACID TREATMENT, RANDOMIZED-OPEN-LABEL, LONG-TERM TREATMENT, FRACTURE TRIAL PFT, ATRIAL-FIBRILLATION, FEMORAL FRACTURES, ALENDRONATE, THERAPY, ATYPICAL FRACTURES, VERTEBRAL FRACTURE, BONE MASS, Bisphosphonates, Alendronate, Risedronate, Zoledronic acid, Denosumab, Drug holiday

Downloads

  • (...).pdf
    • full text
    • |
    • UGent only
    • |
    • PDF
    • |
    • 342.87 KB

Citation

Please use this url to cite or link to this publication:

Chicago
Anagnostis, Panagiotis, Stavroula A Paschou, Gesthimani Mintziori, Iuliana Ceausu, Herman Depypere, Irene Lambrinoudaki, Alfred Mueck, et al. 2017. “Drug Holidays from Bisphosphonates and Denosumab in Postmenopausal Osteoporosis : EMAS Position Statement.” Maturitas 101: 23–30.
APA
Anagnostis, P., Paschou, S. A., Mintziori, G., Ceausu, I., Depypere, H., Lambrinoudaki, I., Mueck, A., et al. (2017). Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis : EMAS position statement. MATURITAS, 101, 23–30.
Vancouver
1.
Anagnostis P, Paschou SA, Mintziori G, Ceausu I, Depypere H, Lambrinoudaki I, et al. Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis : EMAS position statement. MATURITAS. 2017;101:23–30.
MLA
Anagnostis, Panagiotis, Stavroula A Paschou, Gesthimani Mintziori, et al. “Drug Holidays from Bisphosphonates and Denosumab in Postmenopausal Osteoporosis : EMAS Position Statement.” MATURITAS 101 (2017): 23–30. Print.
@article{8538568,
  abstract     = {Background: Bisphosphonates and denosumab are used extensively in the treatment of postmenopausal osteoporosis. Despite their proven efficacy in the reduction of vertebral and non-vertebral fractures, their optimal duration of use has not been determined. The occurrence of adverse effects, such as osteonecrosis of the jaw (ONJ) and atypical femoral fractures (AFF), has raised the issue of bisphosphonate or denosumab discontinuation ({\textacutedbl}drug holiday{\textacutedbl}) after a certain treatment period. 
Aim: To assess the effect of bisphosphonate and denosumab discontinuation on fracture risk, as well as its possible benefits in reducing the risk of adverse effects. 
Methods: Systematic review and consensus of expert opinion. 
Results and conclusions: Discontinuation of bisphosphonates should be considered in all patients who have beentreated for more than five years with alendronate, risedronate or zoledronic acid. In view of the limited evidence, no robust recommendations can be made for ibandronate and denosumab. If the patient has not experienced fractures before or during therapy and the fracture risk is low, a {\textacutedbl}drug holiday{\textacutedbl} canbe recommended. Although there is no solid evidence, 1-2 years for risedronate, 3-5 years for alendronate and 3-6 years for zoledronic acid are suggested. After this time, the patient should be reassessed. If a new fracture is experienced, or fracture risk has increased or BMD remains low (femoral neck T-score 2.5), antiosteoporotic treatment should be resumed. In the case of denosumab discontinuation, close monitoring is suggested, due to the possibility of rebound fractures.},
  author       = {Anagnostis, Panagiotis and Paschou, Stavroula A and Mintziori, Gesthimani and Ceausu, Iuliana and Depypere, Herman and Lambrinoudaki, Irene and Mueck, Alfred and P{\'e}rez-L{\'o}pez, Faustino R and Rees, Margaret and Senturk, Levent M and Simoncini, Tommaso and Stevenson, John C and Stute, Petra and Tr{\'e}mollieres, Florence A and Goulis, Dimitrios G},
  issn         = {0378-5122},
  journal      = {MATURITAS},
  language     = {eng},
  pages        = {23--30},
  title        = {Drug holidays from bisphosphonates and denosumab in postmenopausal osteoporosis : EMAS position statement},
  url          = {http://dx.doi.org/10.1016/j.maturitas.2017.04.008},
  volume       = {101},
  year         = {2017},
}

Altmetric
View in Altmetric
Web of Science
Times cited: